Format

Send to

Choose Destination
Cancer Chemother Pharmacol. 2018 Dec 13. doi: 10.1007/s00280-018-3758-6. [Epub ahead of print]

Increase in cetuximab-induced skin rash and hypomagnesemia in patients receiving concomitant treatment with proton pump inhibitors (PPIs): a possible drug interaction?

Author information

1
Division of Oncology, Rambam Health Care Campus, Haifa, Israel.
2
Center for Malignant Diseases, Emek Medical Center, 21 Yitzhak Rabin Blvd, 1834111, Afula, Israel. gilbarsela1@gmail.com.
3
Faculty of Medicine, Technion-Israel Institute of Technology, Haifa, Israel. gilbarsela1@gmail.com.

Abstract

INTRODUCTION:

In a previous study, we found that co-administration of proton pump inhibitors (PPIs) with cetuximab was associated with increased skin toxicity. Both these drugs can induce hypomagnesemia. The aim of this study was to retrospectively explore the possible influence of PPI drugs on cetuximab skin toxicity and the potential synergistic effect of hypomagnesemia.

PATIENTS AND METHODS:

The files of all eligible patients treated with cetuximab during 2015-2016 with metastatic colorectal carcinoma (mCRC) or head and neck (H&N) carcinoma were reviewed. The concomitant use of PPIs was defined if a drug belonging to that class was included in the patient's chronic medications list.

RESULTS:

One hundred eighteen patients (61 with H&N carcinoma, 57 with mCRC) were included in the study, and 58 of the 118 patients received PPIs concomitantly with cetuximab. Skin toxicity of any grade was reported in 33/58 (56.9%) patients on PPIs compared with 22/60 (36.7%) patients (p = 0.08) with grade 3-4 in 19/58 (32.8%) and 2/60 (3.3%), respectively (p = 0.001). Hypomagnesemia (Mg serum level < 1.2 mg/dL) was reported in 14/58 (25.9%) PPI-treated patients, compared with 5/60 (10.4%) patients not on PPIs (p = 0.08). Grade 3-4 skin toxicity or hypomagnesemia (Mg < 0.9 mg/dL) was reported in 23/58 (39.7%) patients on concomitant treatment with PPIs, compared with 3/60 (5%) patients not on PPIs (p = 0.001).

CONCLUSIONS:

Both the rate and the severity of cetuximab-induced skin toxicity and hypomagnesemia were increased by chronic concomitant administration of PPIs. A prospective study is needed to confirm the possible interaction between cetuximab and PPIs.

KEYWORDS:

Cetuximab; Colorectal carcinoma; Head and neck carcinoma; Hypomagnesemia; Proton pump inhibitors; Skin toxicity

PMID:
30547192
DOI:
10.1007/s00280-018-3758-6

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center